fbpx

Antidepressant Side Effects

By Dr. Nicole Cain ND, MA

A Counselor discusses his observations on Antidepressant Side Effects

As a Licensed Professional Counselor, working in an outpatient setting with patients of various backgrounds and ages, one of the most common struggles I see is depression. Some people can overcome their depression through counseling alone, yet many will need extra support for a period of time. That extra support is often antidepressants medications, which lead to antidepressant side effects.

Consulting with a psychiatrist can get you the boost you need to get through tough times. Antidepressants are not only utilized for depression symptoms, but some are prescribed for off-label uses, such as anxiety symptoms and generalized anxiety disorder. Patients regularly report to me that taking an antidepressant has helped relieve their depression or anxiety symptoms and they are feeling better.

The downside to antidepressant medications is that many patients experience side effects. These side effects can range from mildly irritating, yet manageable, to absolutely frustrating, and crippling.  I can recall many sessions  when a patient was beside themselves with frustration after they realized that they must stay on their antidepressant for therapeutic support, but are sick and tired of the side effects. This is one of the hardest parts of my job as a therapist.  I cannot advocate or recommend for a patient to get off meds, for obvious legal and ethical reasons, but it breaks my heart to see my patients suffering so. Balancing the side effects in order to feel better mentally, but at the same time feel physically worse is incredibly difficult. It’s an awful paradox that far too many people taking antidepressant medications find themselves in.

In my practice, I often hear complaints about 5 common physical side effects that accompany my patients feeling mentally better on their antidepressant medications. They are low libido, fatigue, weight gain, dry mouth, and insomnia. Below are some general comments on antidepressant side effects based on my observations and conversations with my patients.

My words of advice as a counselor are very simple: First, you are not alone. These issues are common and more people than you would ever guess share stories with me, just like yours. Second, these side effects are a physiological response to a very vital and potentially life-saving medication. Physiological responses have biological solutions.  These problems are fixable.  In conclusion, there are options available that will allow you to overcome these side effects. Keep searching, keep learning, and make sure to ask your doctor or get a second opinion from another doctor.

To learn more about how taper off of medications, check out the Medication Tapering Online Course! 

This article is for educational purposes only and is not intended as medical advice. Whenever considering changing your protocol whether it includes a change of medications, supplements, diet or lifestyle, always speak with your primary care physician first. Dr. Nicole Cain consults with clients locally and internationally. Dr. Nicole Cain ND MA has helped countless people take back control of their lives, and she can help you. To set up a complimentary consultation, call our office or visit https://drnicolecain.com/getting-started to schedule online.
Dr. Nicole Cain is an advocate for empowering people around the world to help themselves via her educational video e-courses, books, and exclusive free Facebook group. You can receive the tools you need to find the root cause of your symptoms and feel healthy again.